Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Suffering from anxiety and depression. On zoloft and lamictal. Testosterone level low. Any cure?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
im 29 not a bad looking guy but ive always had major anxiety even panic attacks when it came to trying to kiss a girl touch her or hold her hand and sex... i have slept with multiple girls the majority one night stand a few others were 2 or 3 times. ive only had one consistent sexual relationship and it lasted 6 months. actually the last 2 months we didnt have sex because of my ongoing treatment anxiety and depression caused my sex drive to drop drastically when at that time they had me on clomipramine and adderall. we also saw that my total and free testosterone levels were below normal levels. we started treatment and i get injections every 12 days. im on zoloft and lamictal and adderall know. recently i had to admit it wasnt bad luck its my anxiety and depression that is holding me back. ive been of psychiatric drugs the last 4 years im started to lose hope that this lack of sexual emotion plus the anxiety it brings out is just to much now. the emotional pain is starting to get to me now because of not being able to enjoy having a partner not just now but for years. can u help me
Posted Sun, 31 Mar 2013 in Sexual Problems
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you have been going through a very difficult time due to your anxiety and depressive symptoms, and the accompanying sexual dysfunction. Now, sexual dysfunction is often a complex problem with multiple causes. Often, there is a combinbation of medical factors as well as psychological factors.

In your case there can be three reasons for your sexual problems:
1) Anxiety and depression - both these conditions decrease sexual drive and as well as cause sexual performance problems.
2) Low testosterone levels
3) Side effects of medication like anti-depressants.

In such cases, where the cause of the problem is multi-factorial, it is important to follow an integrated approach, so that we try to address every possible cause. Firstly, it is important that your anxiety and depression are well controlled. But you have mentioned that your anxiety is still persisting despite the current combination of medication. Moreover, it is also quite likely that your psychiatric medication could be contributing to more sexual problems, due to the side effects. For example, both Clomipramine and Zoloft are well known to cause sexual dysfunction. In such a case, changing your medication to some other class of medication which does not have much sexual side effects would be a good idea. There are certain specific anti-depressants like Bupropion which can be effective for depression / anxiety, but without any sexual side effects, plus can improve the low sex drive. One more strategy would be to keep the psychiatric medication to a minimum and try psychological therapies, like CBT, to handle your anxiety and depression. You can also try self-help relaxation therapies which can also help you effectively control your anxiety.

Often, persons who have had a few past negative experiences due to sexual dysfunction develop what is known as a "performance anxiety". Basically the subconscious fears and doubts whether or not he will be able to perform well itself results in anxiety, and this performance anxiety itself then worsens their sexual problem further. In this case, specific counselling techniques can help in removing the person's doubts and fears, and thereby improving the self-confidence.

So, though I understand that you are very frustrated, you should not give up, because there are still effective treatment strategies available and you will soon be able to overcome your problem. So, I would advise you to see a psychiatrist and discuss regarding the treatment options which I have suggested.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor